For some of us, it’s one thing to have to endure so much physical pain that just getting through the day means we have to take opioid medication.  It is even worse when the very medication that is meant to alleviate our pain is actually causing us to become constipated as well.

Those who of you who can relate to this may have wondered, “Why does my pain medication make me constipated?” Constipation, one of the most common side effects of opioid medications, is when you have fewer bowel movements than average in a week, in addition to having some or all of the following symptoms:

  • The feeling of fullness or bloating in your belly
  • Painful bowel movements
  • Hard, dry stools
  • Excessive straining during bowel movements
  • Having the feeling of incompletely evacuating after a bowel movement

Before we discuss why opioids cause constipation, let’s first review how opioids control pain. Opioids block pain signals by attaching to special receptors in the body called µ receptors, or mu receptors. Mu receptors are found in the brain, spinal cord and the gastrointestinal (GI) tract. The attaching of opioids to mu receptors found in the GI tract specifically leads to constipation by causing the following:

  • They decrease the contractions that move stool along the tract
  • They reduce the secretions of digestive juices that break down food
  • They decrease the urge to move your bowels

But you don’t have to just accept that you are going to be constipated simply because you need to take pain medication.  Here are 4 tips to minimize constipation for anyone who is taking an opioid to control pain:

1.    Drink plenty of water
2.    Eat a fiber-rich diet
3.    Remain as physically active as you can
4.    Establish a routine for toileting

By increasing your water intake and eating a diet rich in fiber, your stool will soften and move easier through your GI tract. While we know that you may be limited by your pain, physical activity will increase the contractions of the muscles that move the stool along. Finally, it is important to not ignore any urges and establish a regular time of day to attempt to move your bowels.

Additionally, there are medications available to treat constipation caused by opiate use. Over-the-counter laxatives, such as bisacodyl, has been helpful for many.  But know that using laxatives often or for too long can be harmful and your GI tract may become dependent upon them which can make constipation worse. Recently, several FDA-approved medications have become available to treat opioid-induced constipation.

Before starting a new therapy, be sure to tell your doctor about your opioid-induced constipation so that you can determine which option is best for you.